Wisconsin, 2015

Hail and Damaging Winds in Wisconsin, August 14, 2015

August 14, 2015 · NWS GRB · 24 events in 8 counties and zones

Thunderstorms that developed ahead of an approaching surface boundary moved south across Wisconsin. Some of the storms produced heavy rainfall that caused minor urban flooding, damaging winds that downed trees and power lines, and hail up to golf ball size across eastern Wisconsin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$65,000
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Thunderstorms that developed ahead of an approaching surface boundary moved south across Wisconsin. Some of the storms produced heavy rainfall that caused minor urban flooding, damaging winds that downed trees and power lines, and hail up to golf ball size across eastern Wisconsin. As the storms moved across southern Lake Winnebago they produced gusts to around 40 mph that caused large waves to quickly develop, capsizing a boat with four people on board. Three of the boat's passengers reached shore while the fourth had to be rescued by the Winnebago County Sheriff's Department.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Aug 14, 10:45 AM CST, 2 hours 45 minutes earlier.

Area forecast discussion, Aug 14, 10:45 AM CST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
1145 AM CDT FRI AUG 14 2015

UPDATED AVIATION PORTION FOR 18Z TAF ISSUANCE

.SHORT TERM...TODAY...TONIGHT...AND SATURDAY
ISSUED AT 300 AM CDT FRI AUG 14 2015

AREA RADARS THIS MORNING SHOW A BAND OF LIGHT SHOWERS OR SPRINKLES
DROPPING OVER CENTRAL WISCONSIN. THIS ELEVATED CONVECTION WAS
WORKING WITH SOME PLENTY OF MID LEVEL INSTABILITY AND MAY PERSIST
THROUGH DAY BREAK BEFORE LIKELY DISSIPATING. A SIMILAR CLUSTER OF
LIGHT SHOWERS WERE SLIDING OVER SOUTHERN WISCONSIN. FURTHER NORTH
ISOLATED SHOWERS AND STORMS WERE NOTED OVER LAKE SUPERIOR AND
SLOWLY DROPPING SOUTHWARD. CONVECTION MAINLY  DRIVEN BY WARM AIR
ADVECTION INTO THIS MID LEVEL INSTABILITY AHEAD OF A VORT JUST
NORTH OF INL EARLY THIS MORNING...PROGGED TO DROP INTO THE EASTERN
HALF OF THE STATE TODAY. AT 08Z DID NOTICE A LONE STORM POPS OVER
NORTHERN MINNESOTA AS THIS VORT APPROACHES THE ARROWHEAD OF
MINNESOTA. PLENTY OF LOW LEVEL CIN TO OVERCOME EARLY THIS MORNING
SO CONVECTION SHOULD BE MINIMAL.

CHALLENGE WITH THE FORECAST TODAY WILL BE PCPN TRENDS AS THE CIN
ERODES...ALONG WITH THE ARRIVAL OF THE VORT. WILL CONTINUE TO CONFINE
BEST POPS OVER EASTERN WISCONSIN THIS AFTERNOON WITH DAY TIME
HEATING. SOME MODELS HAVE TRENDED WITH A SLOWER DEPARTURE OF THE
PCPN THIS EVENING DUE TO A LINGERING H850 BOUNDARY. WILL
COMPROMISE WITH KEEPING LOWER END POPS GOING OVER CENTRAL AND EAST
CENTRAL WISCONSIN THIS EVENING.

POTENTIAL FOR SEVERE REMAINS ISOLATED. DEEPER LAYER SHEAR WILL
LIKELY INCREASE TODAY AS THE UPPER FLOW BECOMES MORE NORTH. STORMS
MAY ALSO TEND TO FOCUS ON MESOSCALE LAKE BOUNDARIES THIS
AFTERNOON.

UPPER RIDGE BUILDS BACK INTO THE STATE FROM THE WEST TONIGHT AND
INTO SATURDAY FOR A CONTINUED DRY FORECAST...BUT WITH A CONTINUED
WARM HUMID AIR MASS.

MUGGY AIR MASS EARLY THIS MORNING ALSO AIDING WITH FOG
DEVELOPMENT OVER THE FAR NORTH. WILL CONTINUE THE FOG MENTION
TONIGHT AS DEWPOINTS DO NOT FALL OFF MUCH AND WINDS DIMINISH WITH
THE APPROACH OF THE HIGH PRESSURE REGION.

.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY
ISSUED AT 300 AM CDT FRI AUG 14 2015

TIMING OF CHANCES FOR SHOWERS AND STORMS IS THE MAIN CONCERN
DURING THIS PART OF THE FORECAST.

UPPER LEVEL FLOW IS FORECAST TO BECOME MORE ZONAL ACROSS THE
REGION EARLY IN THE PERIOD. AN UPPER RIDGE AND SURFACE HIGH
PRESSURE SHOULD KEEP THE AREA DRY FOR MOST OF THE WEEKEND AND
TEMPERATURES WILL WARM ABOUT 10F TO 15F ABOVE NORMAL DURING THE
DAY ON SUNDAY. THERE IS A CHANCE FOR SHOWERS AND STORMS STARTING
SUNDAY NIGHT AND MONDAY...AND CONTINUING INTO MONDAY NIGHT ACROSS
EAST CENTRAL WISCONSIN. MOST OF THE SHORT WAVE ENERGY IS EXPECTED
TO PASS NORTH OF THE STATE BUT RAINFALL COULD STILL BE SIGNIFICANT
WITH A SHOT OF GULF MOISTURE AHEAD OF THE FRONT.

MOSTLY DRY AND MUCH COOLER WEATHER SHOULD RETURN TO THE AREA BY
TUESDAY. RAIN CHANCES RETURN BY TUESDAY NIGHT AND CONTINUE THROUGH
THURSDAY AS TEMPERATURES WARM A BIT ABOVE NORMAL BY THURSDAY. A
LOW PRESSURE SYSTEM WILL PASS TO THE NORTHWEST AND DRAG A WARM
FRONT NORTHEAST ACROSS THE FORECAST AREA AS AN UPPER TROUGH FROM
THE PACIFIC NORTHWEST MAKES ITS WAY TOWARD THE PLAINS...RESULTING
IN A MORE SOUTHWEST UPPER FLOW ACROSS THE REGION.
&&

.AVIATION...FOR 18Z TAF ISSUANCE
ISSUED AT 1139 AM CDT FRI AUG 14 2015

VFR CONDITIONS EARLY THIS AFTERNOON WILL GIVE WAY TO SCATTERED
THUNDERSTORMS ACROSS THE REGION. THE GREATEST CONCENTRATION OF
STORMS SHOULD BE ACROSS NORTHEAST AND EAST-CENTRAL WISCONSIN.
SOME OF THE STRONGER STORMS COULD PRODUCE WIND GUSTS TO 40 KNOTS
AND DROPPING VISIBILITIES INTO THE MVFR/IFR CATEGORY FOR A BRIEF
PERIOD OF TIME. THE STORMS SHOULD DIMINISH OR END BY MID TO LATE
EVENING. AREAS OF MVFR CONDITIONS ARE EXPECTED LATE TONIGHT DUE TO
FOG WITH POCKETS OF IFR OR LOWER CONDITIONS ACROSS PORTIONS OF
NORTH-CENTRAL WISCONSIN. ANY FOG SHOULD BURN OFF BY MID-MORNING ON
SATURDAY WITH VFR CONDITIONS EXPECTED SATURDAY AFTERNOON AND
EVENING.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....TDH
LONG TERM......MG
AVIATION.......ECKBERG
Hazardous weather outlook, Aug 14, 10:01 AM CST, 3 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1101 AM CDT FRI AUG 14 2015

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-151615-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE COUNTY-LINCOLN-
LANGLADE-MENOMINEE-NORTHERN OCONTO COUNTY-DOOR-MARATHON-SHAWANO-
WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-
CALUMET-MANITOWOC-SOUTHERN MARINETTE COUNTY-
SOUTHERN OCONTO COUNTY-
1101 AM CDT FRI AUG 14 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS THIS AFTERNOON AND THIS EVENING.
A FEW STORMS OVER NORTHEAST WISCONSIN MAY BE CAPABLE OF PRODUCING
STRONG GUSTY WINDS TO 50 MPH...SMALL HAIL AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

CHANCES FOR THUNDERSTORMS RETURN FOR SUNDAY NIGHT INTO MONDAY
NIGHT AND AGAIN TUESDAY NIGHT THROUGH THURSDAY. IT IS TOO EARLY TO
DETERMINE IF ANY OF THESE STORMS WILL BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

FORMAL SPOTTER ACTIVATION IS NOT EXPECTED THIS AFTERNOON OR TONIGHT.
HOWEVER...SPOTTER ARE REQUESTED TO REPORT WIND GUSTS OVER 40 MPH...
HAIL OVER PEA SIZE AND HEAVY RAINFALL WITH AMOUNTS OVER AN INCH.

LMZ521-522-541>543-151615-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
1101 AM CDT FRI AUG 14 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND THIS EVENING
THAT COULD POSE A SIGNIFICANT HAZARD TO BOATERS. STRONG GUSTY WINDS
AND FREQUENT CLOUD TO WATER LIGHTNING STRIKES ARE THE MAIN HAZARDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE FOR THUNDERSTORMS SUNDAY NIGHT THROUGH MONDAY
NIGHT AND AGAIN TUESDAY NIGHT THROUGH THURSDAY.

ECKBERG

The radar

The Green Bay radar (KGRB), 118 km away, was scanning. The volume nearest the first event began at 19:29 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 9 hail, 1 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Door

When
August 14, 1:30 PM CST
Where
Door County, 0.84 mi NE of Ellison Bay
Measured
52 kt (60 mph) estimated gust
Property damage
$6,000
Reported by
Emergency Manager
Coordinates
45.260, -87.060

Thunderstorm winds downed a few trees and power lines near Ellison Bay.

Hail, Langlade

When
August 14, 2:15 PM CST
Where
Langlade County, 1.69 mi NW of Elton
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.170, -88.870

Nickel size hail fell northwest of Elton.

Hail, Marinette

When
August 14, 2:18 PM CST
Where
Marinette County, 0.85 mi SE of Marinette
Measured
1 in hail
Reported by
Public
Coordinates
45.090, -87.610

A thunderstorm dropped quarter size hail in Marinette.

Hail, Marinette

When
August 14, 2:45 PM CST
Where
Marinette County, 1.69 mi NE of Wilcox
Measured
0.88 in hail
Reported by
Public
Coordinates
45.040, -87.810

Nickel size hail fell west of Peshtigo.

Hail, Oconto

When
August 14, 2:45 PM CST
Where
Oconto County, 1.96 mi W of Oconto
Measured
1 in hail
Reported by
Public
Coordinates
44.880, -87.920

Quarter size hail fell just to the west of Oconto.

Hail, Oconto

When
August 14, 3:15 PM CST
Where
Oconto County, 0.85 mi SE of Sobieski
Measured
1.75 in hail
Reported by
Public
Coordinates
44.710, -88.060

A thunderstorm dropped golf ball size hail as it passed through Sobieski.

Hail, Brown

When
August 14, 3:20 PM CST
Where
Brown County, 0.69 mi S of Pulaski
Measured
1.75 in hail
Reported by
Public
Coordinates
44.660, -88.230

A thunderstorm dropped golf ball size hail as it passed through Pulaski.

Thunderstorm Wind, Brown

When
August 14, 3:35 PM CST
Where
Brown County, 3.37 mi NNW of Ashwaubenon
Measured
56 kt (64 mph) estimated gust
Property damage
$7,000
Reported by
NWS Employee
Coordinates
44.517, -88.099

Thunderstorm winds downed power lines and a few large trees at the corner of West Point Road and Packerland Drive.

Thunderstorm Wind, Brown

When
August 14, 3:37 PM CST
Where
Brown County, 1.2 mi SW of Green Bay
Measured
56 kt (64 mph) estimated gust
Property damage
$7,000
Reported by
Emergency Manager
Coordinates
44.510, -88.040

Thunderstorm winds downed power lines and a few large trees in Green Bay.

Thunderstorm Wind, Brown

When
August 14, 3:38 PM CST
Where
Brown County, 2.64 mi WNW of Ashwaubenon
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
44.483, -88.130

Thunderstorms produced a wind gust of 62 mph that was measured at Austin Straubel International Airport.

Thunderstorm Wind, Brown

When
August 14, 3:40 PM CST
Where
Brown County, De Pere
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
44.450, -88.050

Thunderstorm winds downed trees in De Pere.

Thunderstorm Wind, Brown

When
August 14, 3:45 PM CST
Where
Brown County, 2.45 mi SW of Cormier
Measured
52 kt (60 mph) estimated gust
Property damage
$7,000
Reported by
Emergency Manager
Coordinates
44.548, -88.109

Thunderstorm winds downed trees and power lines on the west side of Green Bay.

Thunderstorm Wind, Outagamie

When
August 14, 3:45 PM CST
Where
Outagamie County, 0.85 mi SE of Black Creek
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
44.460, -88.440

Thunderstorm winds downed trees in Black Creek.

Thunderstorm Wind, Brown

When
August 14, 3:45 PM CST
Where
Brown County, Suamico
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Social Media
Coordinates
44.630, -88.050

Thunderstorm winds tore shingles from a roof in Suamico.

Thunderstorm Wind, Outagamie

When
August 14, 3:50 PM CST
Where
Outagamie County, Freedom
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
44.380, -88.280

Thunderstorm winds downed trees in Freedom.

Heavy Rain, Outagamie

When
August 14, 3:55 PM CST to 4:15 PM CST
Where
Outagamie County, 0.47 mi N of Black Creek
Reported by
Amateur Radio
Coordinates
44.477, -88.451

Heavy rainfall caused street flooding on Highway 47 in Black Creek. Water was about six inches deep.

Thunderstorm Wind, Outagamie

When
August 14, 3:58 PM CST
Where
Outagamie County, 1.21 mi SW of Kimberly
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
44.270, -88.340

Thunderstorm winds downed trees in Kimberly, blocking a road.

Thunderstorm Wind, Outagamie

When
August 14, 4:00 PM CST
Where
Outagamie County, 0.7 mi NE of Kimberly
Measured
51 kt (59 mph) estimated gust
Reported by
Mesonet
Coordinates
44.288, -88.311

Thunderstorms produced a wind gust of 59 mph that was measured at Little Chute High School.

Thunderstorm Wind, Outagamie

When
August 14, 4:00 PM CST
Where
Outagamie County, 0.85 mi SE of Kaukauna
Measured
56 kt (64 mph) estimated gust
Property damage
$4,000
Reported by
Amateur Radio
Coordinates
44.260, -88.260

Thunderstorm winds snapped large trees about five feet above the ground in Kaukauna.

Thunderstorm Wind, Outagamie

When
August 14, 4:10 PM CST
Where
Outagamie County, 0.85 mi SE of Kaukauna
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
44.260, -88.260

Thunderstorm winds downed trees in Kaukauna.

Thunderstorm Wind, Calumet

When
August 14, 4:27 PM CST
Where
Calumet County, 0.5 mi E of Chilton
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
44.030, -88.160

Thunderstorm winds downed trees in Chilton.

Hail, Outagamie

When
August 14, 5:10 PM CST
Where
Outagamie County, 1.9 mi S of Greenville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.273, -88.537

Quarter size hail fell at the intersection of Highway 76 and Highway 96 in Greenville.

Hail, Winnebago

When
August 14, 5:15 PM CST
Where
Winnebago County, 0.5 mi E of Larsen
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.180, -88.610

Nickel to quarter size hail fell in Clayton Township.

Hail, Winnebago

When
August 14, 5:22 PM CST
Where
Winnebago County, 4.2 mi ENE of Larsen
Measured
1 in hail
Reported by
Public
Coordinates
44.200, -88.540

Quarter size hail fell near the intersection of Highway 76 AND Country Highway II.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2015Every state in 2015This day in weather historyWarnings in Wisconsin, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 599373, 599363, 599364, 599365, 599370, 599368, 599369, 599366, 599385, 599388, 599380, 599374, 599381, 599382, 599379, 599390, 599377, 599375, 599383, 599384, 599376, 599367, 599372, 599371.